Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Omaha, NE

November 18, 202010 counties in Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this red flag warning at Nov 18, 2020, 3:22 AM CST for 10 counties in Nebraska; Fremont County, Iowa. It took effect at Nov 18, 2020, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 3:22 AM CST (09:22 UTC)
In effect from
Nov 18, 2020, 9:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
9 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Cass County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2007 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS83 KOAX 180922
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
322 AM CST Wed Nov 18 2020

NEZ066-078-088-089-181930-
/O.NEW.KOAX.FW.W.0008.201118T1500Z-201119T0000Z/
Lancaster-Saline-Jefferson-Gage-
322 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF
SOUTHEAST NEBRASKA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 9 AM this morning to 6 PM CST this evening.

* Affected Area...In Nebraska, the following counties. Lancaster,
  Saline, Jefferson and Gage.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...any fires that develop will likely spread rapidly 
  and will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ090-NEZ067-068-090>093-181930-
/O.NEW.KOAX.FW.W.0008.201118T1500Z-201119T0000Z/
Fremont-Cass-Otoe-Johnson-Nemaha-Pawnee-Richardson-
322 AM CST Wed Nov 18 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF
SOUTHEAST NEBRASKA AND PARTS OF SOUTHWEST IOWA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 9 AM this morning to 6 PM CST this evening.

* Affected Area...In Iowa, Fremont county. In Nebraska, the
  following counties. Cass, Otoe, Johnson, Nemaha, Pawnee and
  Richardson.

* Winds...South 20 to 30 mph with gusts up to near 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...any fires that develop will likely spread rapidly 
  and will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
083 
WWUS83 KOAX 182021
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
221 PM CST Wed Nov 18 2020

...Fire danger remains in the extreme category for parts of
southeast Nebraska and Fremont County in southwest Iowa...

Fires have developed across parts of Kansas and Missouri this
afternoon. No fires have been detected here so far, but conditions
remain favorable until this evening. Fire danger diminishes on
Thursday.

NEZ066-078-088-089-092-190000-
/O.CON.KOAX.FW.W.0008.000000T0000Z-201119T0000Z/
Lancaster-Saline-Jefferson-Gage-Pawnee-
221 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST
NEBRASKA...

* Affected Area...In Nebraska, Fire Weather Zone 066 Lancaster, 
  Fire Weather Zone 078 Saline, Fire Weather Zone 088 Jefferson, 
  Fire Weather Zone 089 Gage and Fire Weather Zone 092 Pawnee.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 27 percent.

* Impacts...any fires that develop will likely spread rapidly 
  and will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ090-NEZ067-068-090-091-093-190000-
/O.CON.KOAX.FW.W.0008.000000T0000Z-201119T0000Z/
Fremont-Cass-Otoe-Johnson-Nemaha-Richardson-
221 PM CST Wed Nov 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST
NEBRASKA AND PARTS OF SOUTHWEST IOWA...

* Affected Area...In Iowa, Fire Weather Zone 090 Fremont. In 
  Nebraska, Fire Weather Zone 067 Cass, Fire Weather Zone 068 
  Otoe, Fire Weather Zone 090 Johnson, Fire Weather Zone 091 
  Nemaha and Fire Weather Zone 093 Richardson.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 28 percent.

* Impacts...any fires that develop will likely spread rapidly 
  and will be very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$
369 
WWUS83 KOAX 182359
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
559 PM CST Wed Nov 18 2020

NEZ066-078-088-089-092-190100-
/O.EXP.KOAX.FW.W.0008.000000T0000Z-201119T0000Z/
Lancaster-Saline-Jefferson-Gage-Pawnee-
559 PM CST Wed Nov 18 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST NEBRASKA...

Wildfire potential has decreased due to an increase in relative
humidity and lighter winds. 

$$

IAZ090-NEZ067-068-090-091-093-190100-
/O.EXP.KOAX.FW.W.0008.000000T0000Z-201119T0000Z/
Fremont-Cass-Otoe-Johnson-Nemaha-Richardson-
559 PM CST Wed Nov 18 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHEAST NEBRASKA AND
PARTS OF SOUTHWEST IOWA...

Wildfire potential has decreased due to an increase in relative
humidity and lighter winds. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Nov 18, 3:15 AM CST, 7 minutes earlier.

Area forecast discussion, Nov 18, 3:15 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
315 AM CST Wed Nov 18 2020

.DISCUSSION...
Issued at 315 AM CST Wed Nov 18 2020

Fire danger, temperatures and winds today are the main concerns
in the short term. Attention will turn toward precipitation
chances for the weekend.

After examining the numbers, coordination with bordering offices
and looking at the SPC Fire Outlook for Day 1, have decided to
issue a RFW for portions of the area, mainly southeast NE but also
for Fremont county IA. This may need adjustment later. RH values
may be marginal but the wind component and fuel status may be
enough to increase concerns. Winds in that area could gust to
around 40 mph as the low level jet mixes down from mid morning to
around Noon as shown by RAP13 model SFC wind gust forecast.
Afternoon high temperatures should reach 65 to 70 in Iowa and
upper 60s to lower 70s in eastern NE. Lighter winds are expected
by evening.

Otherwise, generally warm and dry weather will continue into
Thursday. A front will push through the region Thursday night,
with cooler conditions for Friday. Temperatures Friday will still
be above normal though - 50 to 55 north and 55 to 60 south.

We still expect some precipitation over the weekend, but model
guidance has trended higher precipitation amounts farther south.
And chances for much snow appear lower than 12 hours ago. Through
about midnight Friday night, most if not all of eastern NE and
southwest IA should not see any appreciable precipitation. Forcing
for ascent/lift will be on the increase Saturday. The heaviest
amounts should occur down across KS and MO, but areas south of
Interstate 80 could see rain amounts approaching 3/4 of an inch.
There is still a fairly high model spread, but since we are now
getting a better sampling of the trough and moisture to our west,
confidence is increasing a bit. We will keep some small chances
for precipitation Sunday, but it appears the main event will be
Saturday and Saturday night. The strength of the trough Sunday is
somewhat concerning, but moisture appears limited by that time.
So will need to see what future model runs bring.

High temperatures from Saturday into Monday will be mainly in the
40s for our area. We should see a slow warming trend from Tuesday
into Wednesday, with highs back to the 50s by Wednesday.
Thanksgiving Day could be slightly warmer than Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1058 PM CST Tue Nov 17 2020

VFR conditions will continue through the forecast period. Winds will
remain southerly at the surface with LLWS continuing until 11Z at
KOFK and 16Z KOMA and KLNK. Southerly winds will become gusty late
tomorrow morning. A few gusts could reach up to 30 to 35 kts,
especially at KOMA and KLNK, Wednesday afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for NEZ066>068-078-088>093.

IA...Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for IAZ090.

&&

DISCUSSION...Miller
AVIATION...KG
Hazardous weather outlook, Nov 17, 3:20 PM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
320 PM CST Tue Nov 17 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
320 PM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

High to very high fire danger from 11 AM to 5 PM Wednesday, with
the worst conditions in southeast Nebraska and Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A storm system moving into the Plains may bring significant
precipitation to the region Friday night through Sunday. Rain is
the favored precipitation type, but a narrow band of heavy wet
snow can't be ruled out Saturday night or Sunday. Forecaster
confidence in the details is low, and likely won't increase until
24 to 48 hours before the event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Albright

Nearby

Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Iowa, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.